Illinois, 2010

Hail in Illinois, May 3, 2010

May 3, 2010 · NWS ILX · 2 events in 2 counties and zones

A cold front moving into a moderately unstable airmass across central Illinois produced scattered thunderstorms during the afternoon of May 3rd. A few of the storms became severe with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front moving into a moderately unstable airmass across central Illinois produced scattered thunderstorms during the afternoon of May 3rd. A few of the storms became severe with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 3, 12:39 PM CST, 45 minutes earlier.

Area forecast discussion, May 3, 12:39 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
139 PM CDT MON MAY 3 2010

.DISCUSSION...
ISSUED 139 PM CDT MON MAY 3 2010

SHORT TERM...TONIGHT THROUGH THURSDAY...
MINI VORT-MAX HAS MOVED INTO CENTRAL ILLINOIS AND HELPED SPARK
CONVECTION ALONG A SURFACE BOUNDARY FROM PITTSFIELD TO NORTH OF
CHAMPAIGN. COLD POOL ALOFT AND SURFACE HEATING OF BOUNDARY LAYER HAS
RESULTED IN FAVORABLE SURFACE-BASED CAPE IN EXCESS OF 1K J/KG.
EXPECT HAIL TO BE THE MAIN HAZARD...WITH WIND DAMAGE ALSO POSSIBLE
DUE TO THE DRY AIR EVIDENT IN THE 18Z LINCOLN SPECIAL SOUNDING. IN
ADDITION...AN ISOLATED TORNADO CANNOT BE RULED OUT VICINITY OF VORT
MAX AND NORTH OF THE SURFACE BOUNDARY. THIS ACTIVITY WILL BE MAINLY
RESTRICTED TO THE EASTERN COUNTIES AFTER 00Z...AND INTO INDIANA BY
06Z. WILL THEREFORE ONLY HAVE SOME EVENING POPS IN THE EASTERN HALF.

REMAINDER OF TONIGHT AND TUESDAY SHOULD BE DRY. NOT ALOT OF COLD AIR
WITH THE FRONT NOW MOVING THROUGH...SO HIGH TEMPERATURES SHOULD
REBOUND NICELY INTO THE UPPER 70S/LOWER 80S.

NEXT COLD FRONT WILL MOVE INTO THE AREA ON WEDNESDAY...THEN TURN
STATIONARY JUST TO OUR SOUTH WEDNESDAY NIGHT AND THURSDAY. THE FRONT
SHOULD BE IN THE SOUTHEASTERN PART OF THE FORECAST AREA DURING PEAK
HEATING WEDNESDAY AFTERNNOON. GFS/NAM MODELS BOTH INDICATE
SUFFICIENT MOISTURE AND INSTABILITY ALONG THE FRONT FOR SOME
CONVECTIVE INITIATION. UNCERTAINTIES REGARDING TIMING AND COVERAGE
PRECLUDE ANYTHING MORE THAN CHANCE POPS FOR NOW. WILL ALSO HAVE SOME
SLIGHT CHANCE POPS FOR ANYTHING LINGERING WEDNESDAY EVENING.

SURFACE CYCLOGENESIS IS STILL EXPECTED ON THE WESTERN END OF THE
FRONT OVER THE CENTRAL OR SOUTHERN PLAINS AS A VIGOROUS UPPER TROUGH
EMERGES FROM THE ROCKIES. AS THE LOW MOVES NORTHEAST ALONG THE
FRONT...MOISTURE ADVECTION AND ISENTROPIC UPGLIDE WILL INCREASE
ALONG AND NORTH OF THE FRONT...SPREADING PRECIPITATION BACK INTO THE
AREA. WILL BEGIN INCREASING POPS THURSDAY AND THURSDAY NIGHT WITH
THIS SCENERIO IN MIND.

LONG TERM...FRIDAY THROUGH MONDAY...
SURFACE LOW TO THE WEST WILL MOVE QUICKLY NORTHEASTWARD ALONG THE
STATIONARY FRONT THROUGH ILLINOIS ON FRIDAY. THERE SHOULD BE A
DECENT CONTRAST IN TEMPERATURES...WITH THE EXTREME NORTHWEST STAYING
IN THE 60S AS THE SOUTHEAST WARMS TO AROUND 80. BY FRIDAY
AFTERNOON...INCREASING MOISTURE AND INSTABILITY WILL HELP DEVELOP
SOME POTENTIALLY STRONG/SEVERE STORMS OVER THE EAST/SOUTHEAST. WILL
INDICATE SOME HEALTHY CHANCE POPS FRIDAY...WHICH MAY NEED TO BE
BOOSTED UP IF LONGER RANGE MODELS COME IN BETTER AGREEMENT. THE GFS
IS A FASTER/WEAKER OUTLIER COMPARED TO THE MORE CONSISTENT
DETERMINISTIC AND ENSEMBLE VERSIONS OF THE ECMWF...BUT IT IS
BEGINNING TO TREND CLOSER TO THE ECMWF.

SATURDAY AND SUNDAY LOOK QUITE COOL AS COLD AIR COMES SOUTHWARD FROM
CANADA BEHIND THE DEPARTING LOW. HIGH TEMPERATURES WILL LIKELY BE IN
THE 60S...WHILE LOWS IN THE UPPER 30S APPEAR POSSIBLE IN THE NORTH
SATURDAY NIGHT. AS THE LARGE CANADIAN SURFACE HIGH MOVES ACROSS THE
MIDWEST SUNDAY AND INTO THE EAST MONDAY...RETURN SOUTHEASTERLY LOW
LEVEL FLOW BEGINS TO SET UP AS THE NEXT LOW PRESSURE EMERGES FROM
THE SOUTHERN ROCKIES. MODELS ARE SUGGESTING ENOUGH MOISTURE AND
ISENTROPIC LIFT TO PRODUCE SOME RAIN AS EARLY AS SUNDAY NIGHT AND
MONDAY...BUT THE MOISTURE MAY NOT RETURN THAT QUICKLY. FOR NOW WILL
PUT IN SOME SLIGHT CHANCE POPS FOR THE SOUTHWEST...BUT THIS IS LOW
CONFIDENCE THIS FAR IN ADVANCE.

04
&&

.AVIATION...
ISSUED 1155 AM CDT MON MAY 3 2010

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
ACROSS THE CENTRAL IL TERMINALS WITH A COLD FRONT NEAR THE IL RIVER
PRESSING INTO SE IL EARLY THIS EVENING AND A SHORT WAVE OVER NE MO
MOVING EAST ACROSS CENTRAL IL. COULD HAVE BRIEF PERIOD OF MVFR
CEILINGS AND VISIBILITIES IF A THUNDERSTORM PASSES OVER A TAF SITE.
VFR CONDITIONS EXPECTED TONIGHT AND TUE AS WEAK HIGH PRESSURE OF
1016 MB OVER THE CENTRAL PLAINS BUILDS INTO THE MID MS AND OHIO
VALLEYS TUE. BREEZY W/SW WINDS 10-15 KTS AND GUSTS AROUND 20 KTS
THIS AFTEROON WILL BECOME LIGHT SW AFTER SUNSET AND PICK UP TO 10-15
KTS FROM 15Z-18Z (10 AM TO 1 PM) TUE.

HUETTL
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 3, 9:47 AM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1047 AM CDT MON MAY 3 2010

ILZ027>031-036>038-040>057-061>063-066>068-071>073-041200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
1047 AM CDT MON MAY 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING...GENERALLY IN AREAS FROM THE ILLINOIS RIVER EAST
INTO INDIANA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY THROUGH
FRIDAY. IT IS TOO EARLY TO TELL IF THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ALONG AND EAST OF THE ILLINOIS
RIVER BETWEEN 2 AND 9 PM TODAY.

KH

In the hours before

Local storm report, May 3, 12:37 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
137 PM CDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             DECATUR                 39.85N 88.93W
05/03/2010  M0.25 INCH       MACON              IL   TRAINED SPOTTER

0130 PM     HAIL             DECATUR                 39.85N 88.93W
05/03/2010  M0.25 INCH       MACON              IL   AMATEUR RADIO

&&

JANKOWSKI
Special weather statement, May 3, 1:10 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
210 PM CDT MON MAY 3 2010

ILZ044-045-053>055-032000-
CHAMPAIGN-DOUGLAS-MACON-MOULTRIE-PIATT-
210 PM CDT MON MAY 3 2010

...SIGNIFICANT WEATHER ALERT FOR EASTERN MACON...NORTHWESTERN
DOUGLAS...NORTHWESTERN MOULTRIE...SOUTHERN PIATT AND SOUTHWESTERN
CHAMPAIGN COUNTIES UNTIL 300 PM CDT...

AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNT ZION...OR 7 MILES SOUTHEAST OF
DECATUR...MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  CERRO GORDO...
  HAMMOND...
  BEMENT...

OTHER LOCATIONS AFFECTED INCLUDE...HERVEY CITY...DECATUR AIRPORT...
OAKLEY...LAKE CITY...LA PLACE AND MILMINE.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4013 8849 3985 8826 3969 8893 3979 8896
TIME...MOT...LOC 1910Z 246DEG 27KT 3978 8883

HUETTL

The radar

The Lincoln radar (KILX), 57 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Macon

When
May 3, 1:24 PM CST to 1:25 PM CST
Where
Macon County, 2 mi S of Oakley
Measured
1 in hail
Reported by
Mesonet
Coordinates
39.841, -88.800

Hail, Moultrie

When
May 3, 1:58 PM CST to 1:59 PM CST
Where
Moultrie County, Dalton City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.720, -88.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227111, 227112.